A wave of heroin laced with animal tranquilizers inundating southwestern Ohio may be to blame for a rash of more than 60 overdoses in the course of just two days this week.
"This is clearly going to... kill a lot of people," said Tim Ingram, Hamilton County (Ohio) Health Commissioner, in a July 15 news conference where they urged addicts to get help and stop using heroin before it's too late. Ingram's words may have proven to be prophetic.
Ingram was speaking of carfentanil, an opioid 10,000 times more potent than morphine. CNN reported Thursday that carfentanil "is used commercially to sedate large animals, such as elephants. About two milligrams can knock out a nearly 2,000-pound African elephant."
These deadly heroin mixtures have proven resistant to time-tested forms of overdose treatments like Narcan. Some situations require more than one dose to reverse their deadly effects, and others require victims to be placed on an IV for even a chance at survival.
"I've got to say to whoever pushed this out on the street, this was the wrong thing to do," said Newtown Police Chief Tom Synan, head of the Hamilton County Heroin Coalition. “You now have the full and undivided attention of the Hamilton County Coalition Task Force, which includes local, state and federal agencies, and I can tell you we'll all be working with the Cincinnati Police Department to see who pushed this out on the street."
Police said they believe more than one dealer is involved. At least one is giving it away for free, District Three CPD Capt. Aaron Jones said.
"Of the victims (Tuesday) that would talk to us and were honest in telling us where they received this heroin from, it’s from several different people ... from several different areas," Jones said. "Some of those were given almost as what we call testers - 'Try this out and if you like it, you can get a hold of me.'"
Cincinnati usually sees about four overdoses in an average day, according to CPD Lt. Steve Saunders, so figures topping 60 overdoses in just two days are alarming.
Dr. Kimberly Cook, director of animal health and conservation at the Akron Zoo, warned Cleveland'sWEWS-TV of the risk of even handling an ultra-potent opioid such as carfentanil, let alone ingesting it.
"It's an incredibly dangerous drug," Cook said. "We're concerned that even a drop could get in an eye so we wear eye protection. We wear long sleeves. We wear gloves."
The risk of harm is not confined to those who intentionally use carfentanil, Cook said. It can also be inhaled or absorbed through the skin, meaning its deadly effects could reach family members of users, passersby who discover drug paraphernalia and even emergency responders.
WCPO reporters Tom McKee and Ashley Zilka and WCPO web editors Marais Jacon-Duffy, Abby Anstead, Sarah Walsh and Austin Fast contributed to this report.